Virginia, 2014Extreme Cold in Virginia, January 3, 2014
January 3, 2014 · NWS LWX · 2 events in 2 counties and zones
A tight pressure gradient between low pressure and high pressure moving into the region led to gusty winds along the Allegheny Front with wind chill values -20 and below.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tight pressure gradient between low pressure and high pressure moving into the region led to gusty winds along the Allegheny Front with wind chill values -20 and below.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 3, 3:55 AM EST, 5 minutes earlier.
Area forecast discussion, Jan 3, 3:55 AM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
355 AM EST FRI JAN 3 2014
.SYNOPSIS...
LOW PRESSURE WILL PULL AWAY FROM THE MID-ATLANTIC COAST THIS
MORNING. HIGH PRESSURE WILL RETURN LATE TODAY THROUGH SATURDAY.
LOW PRESSURE IS EXPECTED TO IMPACT THE REGION SUNDAY AND MONDAY.
HIGH PRESSURE WILL BRING A SECOND ROUND OF VERY COLD AIR INTO THE
REGION EARLY NEXT WEEK. BITTERLY COLD CONDITIONS ARE EXPECTED
BEHIND THIS BOUNDARY.
&&
.NEAR TERM /THROUGH SATURDAY/...
LOW PRESSURE HAS INTENSIFIED OVERNIGHT AND IS CURRENTLY EAST OF THE
DELMARVA PENINSULA MOVING NORTHEAST. BANDS OF SNOW FORMED AS
MOISTURE WRAPPED AROUND THE COASTAL LOW. STRONG JET DYNAMICS AND
SYNOPTIC LIFT LED TO LIGHT TO MODERATE SNOW SHOWERS TO CONTINUE FOR
NORTH CENTRAL MARYLAND...NORTHERN VIRGINIA...DC AND SOUTHERN
MARYLAND. REFLECTIVITY HAS DIMINISHED EARLY THIS MORNING AND
MAINLY FLURRIES ARE EXPECTED EARLY THIS MORNING. ADDITIONAL
ACCUMULATION IS NOT EXPECTED AT THIS TIME. FURTHER WEST...UPSLOPE
SN SHOWERS CONTINUE AND 1 TO 3 INCHES OF ADDITIONAL SNOWFALL WILL
BE POSSIBLE FOR WESTERN SLOPES THIS MORNING. A WINTER WEATHER
ADVISORY IS IN EFFECT FOR THE UPSLOPE ZONES UNTIL 6AM.
A TIGHT PRESSURE GRADIENT AROUND THE COASTAL LOW AND 1033MB HIGH IN
THE CENTRAL PLAINS HAS LED TO GUSTY WINDS TO FILTER INTO THE MID
ATLANTIC. CAA THROUGH THE ENTIRE COLUMN AND 40-50 KTS AT 3K FEET
WILL LEAD TO GUSTS UP TO 40 KTS TO REACH THE SFC THIS MORNING.
TEMPERATURES IN THE 20S WILL CONTINUE TO FALL INTO THE UPPER TEENS
WEST OF THE BLUE RIDGE AND LOW 20S AROUND THE I-95 CORRIDOR THIS
MORNING. WINDS WILL LEAD TO WIND CHILL VALUES OF AROUND ZERO OR
JUST BELOW. A WIND CHILL ADVISORY AND WIND ADVISORY ARE IN EFFECT
UNTIL NOON TODAY FOR AREAS NORTH OF DC AND ALONG AND WEST OF THE
BLUE RIDGE /EXCEPT WIND CHILL ADVISORY UNTIL 6 PM FOR POTOMAC
HIGHLANDS/. A WIND ADVISORY IS IN EFFECT FOR THE NRN PIEDMONT AND
SOUTHERN MARYLAND UNTIL NOON. THE PRESSURE GRADIENT WILL BEGIN TO
RELAX THIS AFTERNOON. STRONG CAA WILL LEAD TO TEMPS REACHING THE
MID 20S TODAY.
HIGH PRESSURE WILL MOVE OVER THE REGION FRIDAY EVENING AND CLEAR AND
CALM CONDITIONS WILL LEAD TO RADIATIONAL COOLING AND TEMPS ARE
EXPECTED TO PLUMMET TO THE LOW TEENS TO SINGLE DIGITS INTO SATURDAY
MORNING. WINDS SHOULD BE CALM BUT ANY LIGHT WIND MAY RESULT IN WIND
CHILL VALUES APPROACHING ZERO AGAIN. SOUTHERLY FLOW WILL
INCREASE DURING THE DAY SATURDAY AS THE HIGH MOVES BEGINS TO MOVE OFF
THE COAST. RETURN FLOW WILL HELP TEMPS REACH THE LOW 30S SATURDAY.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
HIGH PRESSURE WILL BE OFF THE COAST SATURDAY NIGHT...AND A RETURN
SOUTHERLY FLOW WILL DEVELOP. THIS AND WARM ADVECTION ALOFT WILL HELP
TO MODIFY THE AIR MASS SOME...BUT GIVEN SNOWPACK ESPECIALLY NORTH
AND WEST AREAS UNDERCUT MOS BY A LITTLE. BETTER MODERATION WILL BE
NOTICED ON SUNDAY AHEAD OF THE NEXT SYSTEM. CLOUDS WILL INCREASE ON
SUNDAY...AND LIGHT PRECIP MAY ALSO BEGIN TO BREAK OUT ALTHOUGH THERE
IS SOME UNCERTAINTY WITH REGARD TO PRECIP ONSET. THIS WILL ALSO PLAY
A ROLE IN P-TYPE. IF PRECIP DEVELOPS EARLY ENOUGH SUNDAY...IT MAY BE
OF THE FROZEN OR FREEZING VARIETY BEFORE CHANGING TO RAIN. BUT BOTH
GFS AND ECMWF SHOW THE LOW TRACKING NW OF THE CWA AND IF THIS TRACK
HOLDS THIS SYSTEM IS MORE LIKELY TO BRING RAIN FOR THE BULK OF THE
EVENT LATE SUNDAY INTO EARLY MONDAY BEFORE AN ARCTIC FRONT SWEEPS
THROUGH.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
BITTERLY COLD AIR WILL MOVE IN BEHIND THE ARCTIC BOUNDARY FOR
LATER MONDAY THROUGH TUESDAY NIGHT. RECORD OR NEAR RECORD COLD IS
POSSIBLE DURING THIS TIME. IN FACT IT COULD BE THE COLDEST AIRMASS
IN NEARLY TWO DECADES. HIGH PRESSURE WILL MOVE OFF THE COAST
DURING THE MIDDLE PORTION OF NEXT WEEK...ALLOWING FOR MILDER
CONDITIONS BUT IT MAY TURN OUT UNSETTLED AS LOW PRESSURE
APPROACHES FROM THE SOUTH.
&&
.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
MVFR/IFR CONDITIONS EXPECTED EARLY THIS MORNING AS A COASTAL LOW
MOVES AWAY FROM THE TERMINALS. NW WINDS HAVE INCREASED AND WILL ALSO
HELP MIX OUT LOW VSBYS THIS MORNING. GUSTS AROUND 40 KTS ARE
POSSIBLE AT THE TERMINALS THIS MORNING. VFR CONDITIONS ARE EXPECTED
FRIDAY. HIGH PRESSURE MOVES OVER THE AREA FRIDAY NIGHT AND INTO
SATURDAY. VFR CONDITIONS ARE EXPECTED.
HIGH PRESSURE MOVES OFF THE COAST SATURDAY NIGHT. THE NEXT LOW
PRESSURE SYSTEM WILL BRING PRECIP AND POSSIBLE FLIGHT RESTRICTIONS
SUNDAY INTO SUNDAY NIGHT. AN ARCTIC COLD FRONT WILL PASS THROUGH
LATE SUNDAY NIGHT INTO MONDAY. GUSTY NORTHWEST WINDS ARE EXPECTED
BEHIND THIS BOUNDARY.
&&
.MARINE...
A COASTAL LOW WILL IMPACT THE WATERS TODAY AS STRONG NW WINDS WITH
GUSTS AROUND 40KTS MOVE ACROSS THE WATERS. A GALE WARNING IS IN
EFFECT THROUGH THIS AFTERNOON. HIGH PRESSURE WILL MOVE ACROSS THE
REGION TONIGHT AND WINDS SHOULD SHARPLY DECREASE LATE THIS
AFTERNOON. THE GALE WARNING MAY NEED TO BE DOWNGRADED TO A SCA THIS
AFTERNOON.
HIGH PRESSURE WILL BUILD TO THE SOUTH OF THE WATERS SATURDAY AND
LOW PRESSURE MAY IMPACT THE WATERS SUNDAY INTO EARLY MONDAY.
&&
.CLIMATE...
FRI WL COME AS A SHOCK TO MANY PEOPLE IN TERMS OF COLD AND WIND. A
CHECK OF THE PAST TEN YRS TO SEE "WHAT WERE SOME REALLY COLD
DAYS?" THE MAIN ONE...JAN 17 2009:
DCA LOW TEMP BWI LOW TEMP IAD LOW TEMP
1/17/09 8 1/17/09 2 1/17/09 0
1/10/04 8 1/18/03 5 1/29/04 2
2/16/07 10 1/10/04 6 1/18/03 3
WE WON'T BE THAT COLD THIS MRNG (ALTHO TUE MRNG MIGHT)...BUT THE
COMBO OF DROPPING TEMPS AND STRONG NWRLY WINDS WL DROP THE WIND
CHILLS NEAR ZERO OR BELOW OVR MUCH OF THE AREA DURG THE DAY.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WIND ADVISORY UNTIL NOON EST TODAY FOR DCZ001.
MD...WINTER WEATHER ADVISORY UNTIL 6 AM EST EARLY THIS MORNING FOR
MDZ501.
WIND ADVISORY UNTIL NOON EST TODAY FOR MDZ003>007-009>011-013-
014-016>018-501-502.
WIND CHILL ADVISORY UNTIL 6 PM EST THIS EVENING FOR MDZ501-502.
WIND CHILL ADVISORY UNTIL NOON EST TODAY FOR MDZ003>007-
009>011.
VA...WINTER WEATHER ADVISORY UNTIL 6 AM EST EARLY THIS MORNING FOR
VAZ503.
WIND ADVISORY UNTIL NOON EST TODAY FOR VAZ025>031-036>040-042-
050>057-501>504.
WIND CHILL ADVISORY UNTIL 6 PM EST THIS EVENING FOR VAZ503-504.
WIND CHILL ADVISORY UNTIL NOON EST TODAY FOR VAZ025>031-
036>040-042-501.
WV...WINTER WEATHER ADVISORY UNTIL 6 AM EST EARLY THIS MORNING FOR
WVZ501-503-505.
WIND ADVISORY UNTIL NOON EST TODAY FOR WVZ050>053-055-501>506.
WIND CHILL ADVISORY UNTIL 6 PM EST THIS EVENING FOR WVZ501>506.
WIND CHILL ADVISORY UNTIL NOON EST TODAY FOR WVZ050>053-055.
MARINE...GALE WARNING UNTIL 5 PM EST THIS AFTERNOON FOR ANZ530>543.
&&
SYNOPSIS...BPP
NEAR TERM...HAS
SHORT TERM...BPP
LONG TERM...BJL
AVIATION...HAS/BPP/BJL
MARINE...HAS/BPP/BJL
CLIMATE...WOODY!Hazardous weather outlook, Jan 3, 12:54 AM EST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1254 AM EST FRI JAN 3 2014
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
031000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1254 AM EST FRI JAN 3 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES CONTINUE FOR
PORTIONS OF NORTHEAST AND CENTRAL MARYLAND OVERNIGHT.
A WIND ADVISORY GOES INTO EFFECT OVERNIGHT. A WIND CHILL ADVISORY
IS IN EFFECT LATE TONIGHT FOR PORTIONS OF NORTHERN MARYLAND.
A GALE WARNING IS IN EFFECT LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A GALE WARNING IS IN EFFECT FOR THE WATERS FRIDAY. A SMALL CRAFT
ADVISORY MAY BE NEEDED FOR PORTIONS OF THE WATERS FRIDAY NIGHT.
UNSEASONABLY COLD WEATHER WILL SETTLE INTO THE REGION FRIDAY AND
FRIDAY NIGHT. A WIND CHILL ADVISORY IS IN EFFECT FRIDAY MORNING
FOR PORTIONS OF NORTHERN MARYLAND. POTENTIALLY COLDER WEATHER MAY
IMPACT THE AREA NEXT WEEK WITH WIND CHILL VALUES BELOW ZERO MONDAY
NIGHT THROUGH TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-031000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1254 AM EST FRI JAN 3 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
WINTER WEATHER ADVISORIES ARE IN EFFECT FOR THE WESTERN SLOPES OF
THE HIGHLANDS TONIGHT.
A WIND ADVISORY IS IN EFFECT TONIGHT. A WIND CHILL ADVISORY GOES
INTO EFFECT LATE TONIGHT FOR LOCATIONS NEAR AND WEST OF THE BLUE
RIDGE MOUNTAINS AND ALSO ACROSS NORTH-CENTRAL MARYLAND AND
NORTHERN VIRGINIA.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE WIND CHILL ADVISORY WILL REMAIN IN EFFECT FOR FRIDAY MORNING
FOR MOST AREAS...BUT IT WILL CONTINUE THROUGH FRIDAY AFTERNOON FOR
PORTIONS OF THE ALLEGHENY AND POTOMAC HIGHLANDS.
POTENTIALLY COLDER WEATHER MAY IMPACT THE AREA NEXT WEEK WITH
WIND CHILL VALUES BELOW ZERO MONDAY NIGHT THROUGH TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Extreme Cold/Wind Chill, Eastern Highland
- When
- January 3, 4:00 AM EST
- Where
- Eastern Highland forecast zone
- Reported by
- AWOS
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
Wind chill values of -20 and below were measured at surrounding locations.
Extreme Cold/Wind Chill, Western Highland
- When
- January 3, 4:00 AM EST
- Where
- Western Highland forecast zone
- Reported by
- AWOS
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
Wind chill values of -20 and below were measured at surrounding locations.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in South Dakota, January 3, 20142 deaths · 1 injured · 1 event
- Cold in Wisconsin, January 3, 20142 deaths · 2 events
- Coastal Flood in New Hampshire, January 3, 2014$250,000 · 1 event
- Coastal Flood in Maine, January 3, 2014$40,000 · 2 events
- Winter Storm and High Wind in Wyoming, January 3 to 4, 2014$20,000 · 77 kt wind · 6 events
- Blizzard in North Dakota, January 3 to 4, 201418 events
- Blizzard in North Dakota, January 3 to 4, 201418 events
- Blizzard in Minnesota, January 3 to 4, 20149 events
- Winter Storm and Winter Weather in Michigan, January 3 to 4, 20148 events
- Winter Storm and Winter Weather in Colorado, January 3 to 5, 20148 events
- Blizzard in South Dakota, January 3, 20147 events
- Frost and Freeze in Texas, January 3, 20145 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495813, 495814.